Bupropion toxicity, lipid emulsion therapy
This case report presents the management of a 53-year-old female with a complex psychiatric history who ingested multiple medications, resulting in severe cardiovascular compromise and subsequent respiratory failure. The patient’s ingestion included clonidine, fluoxetine, gabapentin, quetiapine and bupropion. Initial treatment involved supportive measures, including fluid resuscitation, bicarbonate infusion and correction of electrolyte imbalances. Despite these interventions, the patient remained haemodynamically unstable, requiring multiple vasopressors. Lipid emulsion therapy was initiated and led to a remarkable improvement in the patient’s cardiovascular status. However, she developed acute respiratory distress syndrome (ARDS) and required prolonged mechanical ventilation. Steroid therapy was initiated to manage the ARDS, and the patient was successfully extubated on day 6. The case highlights the potential effectiveness of lipid emulsion therapy in managing bupropion toxicity, but emphasises the need for further research to establish clear guidelines on dosing, timing and safety protocols. Adverse effects associated with lipid emulsion therapy must be carefully considered. Individualised decision-making and patient-centred care is crucial in optimising outcomes in cases of bupropion toxicity.
HTML downloads: 13
PDF downloads: 46
Issue: 2023: LATEST ONLINE (view)